Alert archive / Iowa / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 174, NWS Sioux Falls, SD

September 5, 20164 counties in Iowa; Lincoln County, Union County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Sep 5, 2016, 1:27 AM CDT for 4 counties in Iowa; Lincoln County, Union County, South Dakota. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 5, 2016, 1:27 AM CDT (06:27 UTC)
Expired
Sep 5, 2016, 2:15 AM CDT
In force
48 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

Counties Cherokee County, IA, O'Brien County, IA, Plymouth County, IA, Sioux County, IA, Lincoln County, SD, Union County, SD

The radar

The Sioux Falls radar (KFSD), 90 km from the middle of the area, began a volume at 06:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 5, 1:32 AM CDTTSTM WND DMG5 N Ireton, IA4 INCH IN DIAMETER TREE LIMB SHEARED OFF MATURE TREE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 4, 10:40 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 6.5 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2016-09-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 484 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2016-09-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 220 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
484 J/kg
Mixed-layer CIN
-182 J/kg
Mixed-layer LCL
1048 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
220 m²/s²
0-3 km storm-relative helicity
482 m²/s²
Significant tornado parameter
0.1
Supercell composite
3.2

Open this sounding in Storm Lab

The text

As transmitted.

242 
WUUS53 KFSD 050627
SVRFSD
IAC035-141-149-167-SDC083-127-050715-
/O.NEW.KFSD.SV.W.0174.160905T0627Z-160905T0715Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
127 AM CDT MON SEP 5 2016

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN O'BRIEN COUNTY IN NORTHWESTERN IOWA...
  SIOUX COUNTY IN NORTHWESTERN IOWA...
  PLYMOUTH COUNTY IN NORTHWESTERN IOWA...
  NORTHWESTERN CHEROKEE COUNTY IN NORTHWESTERN IOWA...
  CENTRAL UNION COUNTY IN SOUTHEASTERN SOUTH DAKOTA...
  SOUTHEASTERN LINCOLN COUNTY IN SOUTHEASTERN SOUTH DAKOTA...

* UNTIL 215 AM CDT

* AT 127 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM NEAR HAWARDEN TO ELK POINT...MOVING EAST AT 60 MPH.

  HAZARD...70 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO 
           MOBILE HOMES...ROOFS...AND OUTBUILDINGS. 

* SEVERE THUNDERSTORMS WILL BE NEAR...
  IRETON AROUND 135 AM CDT. 
  SIOUX CENTER AROUND 140 AM CDT. 
  ORANGE CITY AROUND 145 AM CDT. 
  MERRILL AROUND 150 AM CDT. 
  HOSPERS AND STRUBLE AROUND 155 AM CDT. 
  LE MARS AND SHELDON AROUND 200 AM CDT. 
  ARCHER AROUND 205 AM CDT. 
  REMSEN AND SANBORN AROUND 210 AM CDT. 

OTHER LOCATIONS IMPACTED BY THESE SEVERE THUNDERSTORMS INCLUDE
BRUNSVILLE...OYENS...WESTFIELD AND CHATSWORTH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4266 9670 4313 9647 4320 9564 4269 9574
      4265 9669
TIME...MOT...LOC 0627Z 255DEG 51KT 4304 9643 4268 9671 

HAIL...<.75IN
WIND...70MPH
 
$$

WEISSER
2 follow-up statements
905 
WWUS53 KFSD 050651
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
151 AM CDT MON SEP 5 2016

SDC083-127-050701-
/O.CAN.KFSD.SV.W.0174.000000T0000Z-160905T0715Z/
UNION SD-LINCOLN SD-
151 AM CDT MON SEP 5 2016

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL UNION AND SOUTHEASTERN
LINCOLN COUNTIES IS CANCELLED...

THE STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE WARNED
AREA. THEREFORE...THE WARNING HAS BEEN CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM CDT FOR
NORTHWESTERN IOWA.

LAT...LON 4320 9564 4269 9574 4266 9650 4315 9627
TIME...MOT...LOC 0651Z 254DEG 49KT 4311 9597 4276 9631 

$$

IAC035-141-149-167-050715-
/O.CON.KFSD.SV.W.0174.000000T0000Z-160905T0715Z/
O'BRIEN IA-SIOUX IA-PLYMOUTH IA-CHEROKEE IA-
151 AM CDT MON SEP 5 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 AM CDT
FOR WESTERN O'BRIEN...SOUTHEASTERN SIOUX...NORTHERN PLYMOUTH AND
NORTHWESTERN CHEROKEE COUNTIES...

AT 151 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR HOSPERS TO NEAR MERRILL...MOVING EAST AT 55 MPH.

HAZARD...70 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO MOBILE 
         HOMES...ROOFS...AND OUTBUILDINGS. 

THESE SEVERE STORMS WILL BE NEAR...
  HOSPERS AROUND 155 AM CDT. 
  SHELDON AND STRUBLE AROUND 200 AM CDT. 
  ARCHER AROUND 205 AM CDT. 
  REMSEN AND SANBORN AROUND 210 AM CDT. 
  MARCUS AROUND 215 AM CDT. 

OTHER LOCATIONS IMPACTED BY THESE SEVERE THUNDERSTORMS INCLUDE
BRUNSVILLE AND OYENS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4320 9564 4269 9574 4266 9650 4315 9627
TIME...MOT...LOC 0651Z 254DEG 49KT 4311 9597 4276 9631 

HAIL...<.75IN
WIND...70MPH
 
$$

WEISSER
652 
WWUS53 KFSD 050711
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
211 AM CDT MON SEP 5 2016

IAC035-141-149-167-050720-
/O.EXP.KFSD.SV.W.0174.000000T0000Z-160905T0715Z/
O'BRIEN IA-SIOUX IA-PLYMOUTH IA-CHEROKEE IA-
211 AM CDT MON SEP 5 2016

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN O'BRIEN...SOUTHEASTERN
SIOUX...NORTHERN PLYMOUTH AND NORTHWESTERN CHEROKEE COUNTIES WILL
EXPIRE AT 215 AM CDT...
            
THE STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER GUSTY
WINDS TO 50 MPH ARE STILL POSSIBLE WITH THESE THUNDERSTORMS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM CDT FOR
NORTHWESTERN IOWA.

LAT...LON 4320 9564 4269 9574 4266 9650 4315 9627
TIME...MOT...LOC 0709Z 255DEG 51KT 4311 9597 4276 9631 

$$

WEISSER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 4, 6:17 PM CDT, 7 hours 10 minutes earlier.

Area forecast discussion, Sep 4, 6:17 PM CDT, 7 hours 10 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
617 PM CDT SUN SEP 4 2016

.SHORT TERM...(This evening through Monday)
Issued at 311 PM CDT Sun Sep 4 2016

Water vapor depicts strong wave pivoting through eastern Wyoming as
of 20 Z.  As this wave lifts off to the north and east, expect
convection to develop and organize into convective clusters across
western South Dakota.  Expect a relatively quiet evening across the
area, as stratus builds in from the south.  After 03z, CAM models
suggest convection approaching western fringes of the forecast area.
Modest speed shear through the depth of the troposphere should allow
for at least a few severe reports, but inverted V sounding is not as
pronounced in our area as it is further to the west within the
enhanced risk.  With moderate speed shear, went ahead and increased
hail size for south central south dakota but still think this will
be primarily a wind event. Stability of the lowest 10K feet
increases as one goes east across the forecast area so expect
convective cluster to gradually run out of steams and remain non
severe mainly east of I-29.

On Monday, great severe weather set up with strong surface heating
throughout the day ahead of stationary boundary across central South
Dakota. Will have to keep a close eye on any potentially lingering
outflow boundaries for convective potential later in the day. Strong
surface heating with moisture pooling will result in surface based
CAPE of 3-4 J/KG. The problem is the strong cap across the region.
Both the NAM and the GFS suggest capping inversion will be strong
enough prevent widespread convective potential, and have therefore
limited pops through the afternoon hours to a slight chance.  With
that said, if something is able to get going, it would likely be
severe with strong instability and 0-6km bulk shear vectors of 45-50
knots.  Within the vicinity of boundaries, appears as though 0-1 km
bulk shear would be 15-20 knots, so certainly would not rule out a
tornado or two if the cap is able to break (which seems to be a big
if).

.LONG TERM...(Monday night through Sunday)
Issued at 311 PM CDT Sun Sep 4 2016

Rather active weather pattern continue to dominate the medium range
forecast, with slightly calmer weather arriving for the extended
portions of the forecast.

Monday evening will feature the next risk for strong to severe
storms, as a frontal boundary remains stretched across the CWA.
As mentioned earlier in this discussion, capping remains strong
for the majority of the daytime hours and forcing rather minimal
which should prevent much in the way of convection prior to 00z.
However, once the evening arrives, the low- level jet should ramp
up rather quickly and become collocated with an an increasing push
by cooler boundary later temperatures. The most likely scenario is
a narrow window for surface based convection along the boundary,
before general storm motion would provide a tendency toward
convection becoming more elevated. Nevertheless, buoyancy and
shear parameters would suggest a hail and damaging wind potential.
With the LLJ increasing 0-1km winds, would not rule out an
isolated tornado on the initial development stages of storms. The
low level jet may continue to propagate storms through much of the
overnight hours and into Tuesday morning. My biggest concern into
Tuesday morning would be with training storms and the potential
for locally heavy rainfall.

By Tuesday afternoon, considerable uncertainty will rule the
forecast, as convection most likely determines the locations of sfc
boundaries and focal points for convection in the afternoon/evening.
Latest guidance continues to hint at one potential focal point
across portions of northern Nebraska and Iowa and adjacent areas of
South Dakota and Minnesota. The west to east orientation of the
boundary and copious moisture transport over the front would point
to another risk for locally heavy rainfall Tuesday night into
Wednesday, preceded by a risk for severe weather early on the onset
of storms.

Drier air looks to advect into the area for Wednesday night and
Thursday, although the risk for rain will already return to the
forecast by late Thursday night into Friday as a larger trough
swings through the Northern Plains. Next weekend looks increasingly
drier, with temperatures trying to moderate back above seasonal
normals.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 616 PM CDT Sun Sep 4 2016

MVFR to low end VFR ceilings will be likely through the evening
ahead of the potential for thunderstorms. As the thunderstorms
sweep through the MVFR and IFR ceilings will likely be confined to
areas along and north of highway 14.

&&

.FSD Watches/Warnings/Advisories...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...BT
LONG TERM...Dux
AVIATION...08
Hazardous weather outlook, Sep 4, 12:54 PM CDT, 12 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1254 PM CDT SUN SEP 4 2016

SDZ038-050-052-053-057>059-063-064-051030-
BEADLE-GREGORY-JERAULD-SANBORN-BRULE-AURORA-DAVISON-CHARLES MIX-
DOUGLAS-
1254 PM CDT SUN SEP 4 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA...EAST CENTRAL SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA
AND SOUTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL DEVELOP IN CENTRAL SOUTH DAKOTA AND SHIFT EAST
OVERNIGHT. SEVERE STORMS WITH HAIL TO PING PONG BALL SIZE AND WIND
GUSTS TO 70 MPH ARE POSSIBLE. STORMS WILL ALSO BE CAPABLE OF
PRODUCING LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ANOTHER ROUND OF STORMS MAY AFFECT THE AREA MONDAY NIGHT...WITH
ISOLATED STRONG TO SEVERE STORMS AGAIN POSSIBLE DURING THE
EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE FROM 9 PM TO 12 AM THIS EVENING.

IAZ001-MNZ071-072-080-081-089-097-098-SDZ039-040-054>056-060>062-
065>070-051030-
LYON IA-LINCOLN MN-LYON MN-MURRAY-COTTONWOOD-NOBLES-PIPESTONE-
ROCK-KINGSBURY-BROOKINGS-MINER-LAKE-MOODY-HANSON-MCCOOK-MINNEHAHA-
HUTCHINSON-TURNER-LINCOLN SD-BON HOMME-YANKTON-CLAY SD-
1254 PM CDT SUN SEP 4 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...SOUTHWEST MINNESOTA...EAST CENTRAL SOUTH DAKOTA AND
SOUTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED NON-SEVERE STORMS WILL MOVE ACROSS AREAS EAST OF
INTERSTATE 29 THIS MORNING. ADDITIONAL THUNDERSTORMS ARE EXPECTED
TO DEVELOP THIS EVENING THROUGH TONIGHT. STRONG TO SEVERE STORMS
WITH WIND GUSTS TO 65 MPH AND SMALL HAIL WILL BE POSSIBLE...MAINLY
WEST OF INTERSTATE 29. STORMS WILL ALSO BE CAPABLE OF PRODUCING
LOCALLY HEAVY RAINFALL TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED TO SCATTERED SEVERE STORMS WITH LARGE HAIL AND DAMAGING
WINDS WILL BE POSSIBLE MONDAY EVENING AND MONDAY NIGHT.

THUNDERSTORM CHANCES WILL PERSIST ACROSS THE AREA TUESDAY THROUGH
WEDNESDAY. THE RISK OF SEVERE WEATHER DURING THIS TIME APPEARS
LOW...HOWEVER LOCALLY HEAVY RAIN WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE FROM 11 PM TO 3 AM TONIGHT.

IAZ002-003-012>014-020>022-031-032-MNZ090-NEZ013-014-SDZ071-
051030-
OSCEOLA-DICKINSON-SIOUX-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE-
BUENA VISTA-WOODBURY-IDA-JACKSON-DIXON-DAKOTA-UNION-
1254 PM CDT SUN SEP 4 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...WEST CENTRAL IOWA...SOUTHWEST MINNESOTA...NORTHEAST
NEBRASKA AND SOUTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED NON-SEVERE STORMS WILL MOVE ACROSS THE AREA THIS
MORNING. ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE LATE TONIGHT.
THE RISK OF SEVERE WEATHER TONIGHT IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED THUNDERSTORMS MAY LINGER INTO EARLY MONDAY MORNING. THE
RISK OF SEVERE STORMS WITH THIS EARLY MORNING ACTIVITY IS LOW.
HOWEVER...ISOLATED SEVERE STORMS WITH DAMAGING WINDS AND LOCALLY
HEAVY RAIN WILL BE POSSIBLE LATE MONDAY EVENING AND MONDAY NIGHT.

THE CHANCE OF STRONG TO SEVERE STORMS...ALONG WITH A POTENTIAL
FOR ADDITIONAL LOCALLY HEAVY RAIN...WILL PERSIST INTO TUESDAY AND
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 5, 1:37 AM CDTSevere Thunderstorm WarningFSDLyon, Osceola38 min
Sep 4, 9:49 PM CDTSevere Thunderstorm WarningFSDGregory56 min
Sep 5, 12:03 AM CDTSevere Thunderstorm WarningFSDLake, McCook, Minnehaha, Moody42 min
Sep 5, 12:47 AM CDTSevere Thunderstorm WarningFSDClay, Lincoln, Turner, Union, Yankton43 min
Sep 5, 3:34 PM CDTFlash Flood WatchFSDAurora, Brule, Charles Mix, Davison, Douglas, Gregory and 9 more15 hr

Nearby

Severe Thunderstorm Warnings in Iowa, 2016Severe Thunderstorm Warnings in South Dakota, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.